Prescription Errors Caused by Illegible Handwriting
Although it’s often joked about, the reality is that a doctor’s illegible handwriting could become a danger to a patient’s health. Doctors may spend so much of their time writing prescriptions that they are no longer conscientious about the outcome.
Or they may be rushing through an appointment in order to get to the next one, and care isn’t taken in writing out the prescription. This can lead to an illegible prescription and the potential for serious injuries.
A significant amount of medication errors are the result of illegible handwriting. And the risk of an error is increased when a doctor is writing a prescription for a drug that has a similar-sounding or similar-looking name.
In June 2011, the U.S. Food and Drug Administration (FDA) issued a safety announcement about similar-sounding and similar-looking names of the drugs ropinirole (Requip) and risperidone (Risperdal). They found the drugs not only had similarities in their names, but also in their brand, labels and packaging.
Patients, who were given the incorrect drug, suffered serious injuries, leading to hospitalization. However, it wasn’t just the similarities that led to the medication errors; illegible handwriting was also a contributing factor.
As a result, the FDA asked the manufacturers of the drugs to make changes to the lettering, packaging and labeling in order to avoid confusion. However, doctors were also urged to be sure prescriptions are clearly written.
Mistakes such as these can lead to an individual seeking compensation through a claim against the liable party, usually the doctor. Contact a Louisville medication error lawyer to determine if you have a legitimate case worth pursuing.
Search Our Site
Contact Gray & White
- Posted on 06/01/2015 Who's Responsible For A Chemotherapy Overdose?
- Posted on 11/05/2013 What We Now Know About the Potential Dangers of Iclusig
- Posted on 07/30/2013 Kentucky Medication Errors: A Frighteningly Common Occurrence